Florida, 2014

Damaging Wind in Florida, June 29, 2014

June 29, 2014 · NWS MFL · 1 event in 1 county or zone

A moist and unstable airmass over South Florida caused scattered afternoon and evening showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A moist and unstable airmass over South Florida caused scattered afternoon and evening showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 29, 9:11 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 29, 9:11 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1011 AM EDT SUN JUN 29 2014

.SYNOPSIS...
12Z SOUNDING ANALYSIS SHOWS TWO DISTINCT INVERSIONS...ONE NEAR 800MB
AND THE OTHER AT THE 500MB LEVEL. USING BACKWARD TRAJECTORY
ANALYSIS...THE SLIGHTLY STRONGER MID LEVEL CAPPING INVERSION
ORIGINATED FROM SUBSIDENCE WRAPPING AROUND MID LEVEL RIDGING
ACROSS THE NORTH CENTRAL GULF OF MEXICO. THE LOWER AND WEAKER
INVERSION CAN BE TRACED FROM A LAYER OF SAHARAN DUST WELL TO THE
SOUTH OF THE AREA ACROSS CUBA STRETCHING WESTWARD TO THE YUCATAN
PENINSULA AND INTO THE WESTERN GULF OF MEXICO. BELIEVE THIS WILL
HELP TO DELAY THE ONSET OF CONVECTION AND CAN BE SUBSTANTIATED BY
THE LACK OF ANY CU FIELD THUS FAR. FORECAST PARAMETERS LOOK GOOD
AT THIS TIME AND NO UPDATES ARE CURRENTLY PLANNED.

&&

.PREV DISCUSSION... /ISSUED 736 AM EDT SUN JUN 29 2014/

AVIATION...

AS THE LOW PRESSURE AREA OFF THE SE UNITED STATES COAST MOVES
SOUTH THIS WILL PLACE SOUTH FLORIDA UNDER A LIGHT NORTH-NORTHWEST
FLOW ABOVE THE SURFACE AND LEAD TO GREATER COVERAGE OF
SHOWERS/TSTMS OVER THE AREA, ESPECIALLY OVER THE EASTERN AREAS.
INCLUDED VCTS STARTING 16Z ALONG WITH THE ONSET OF THE SEA
BREEZES. FOR APF AND MIA INCLUDED TEMPO GROUPS. THE ENDING TIME
OF PRECIPITATION IS A LITTLE TRICKY TO PIN DOWN AS CONVECTION
COULD LINGER LATE INTO THE EVENING IN THE NORTHERLY FLOW. FOR NOW
ENDED THE VCTS AT 00Z BUT WOULDN'T BE SURPRISED IF LATER FORECASTS
DELAY THE ENDING BY A FEW HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  92  75  88  74 /  50  20  60  50
FORT LAUDERDALE  92  76  88  77 /  50  30  60  40
MIAMI            92  77  88  77 /  60  30  60  30
NAPLES           92  76  89  76 /  40  40  50  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 29, 3:22 AM EST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
422 AM EDT SUN JUN 29 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
292215-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
422 AM EDT SUN JUN 29 2014

...NUMEROUS THUNDERSTORMS MUCH OF AREA THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
OVER MUCH OF SOUTH FLORIDA, PRIMARILY FROM MIAMI-DADE, BROWARD AND
PALM BEACH COUNTIES WEST TO THE EVERGLADES AND BIG CYPRESS AREAS.
SCATTERED THUNDERSTORMS ARE EXPECTED ELSEWHERE, INCLUDING THE
ATLANTIC AND GULF WATERS. THE MAIN THREATS WILL BE OCCASIONAL TO
FREQUENT LIGHTNING STRIKES, GUSTY WINDS, VERY HEAVY RAINFALL AND
SMALL HAIL.

WIND: THE STRONGEST STORMS HAVE THE POTENTIAL OF PRODUCING WIND
GUSTS OF 40 TO 50 MPH, ESPECIALLY IN AREAS OF GREATER THUNDERSTORM
CONCENTRATION THIS AFTERNOON.

HAIL: THE STRONGEST STORMS HAVE THE POTENTIAL OF PRODUCING SMALL
HAIL, ESPECIALLY IN AREAS OF GREATER THUNDERSTORM CONCENTRATION
THIS AFTERNOON.

FLOODING: MINOR FLOODING OF STREETS, DITCHES AND POORLY-DRAINED
AREAS IS POSSIBLE IN AREAS OF GREATEST THUNDERSTORM CONCENTRATION
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE ONCE AGAIN EXPECTED MONDAY
AND TUESDAY, FAVORING INTERIOR AND EAST AND INCLUDING THE ATLANTIC
WATERS. BY MID TO LATE WEEK, THE GREATEST CONCENTRATION OF
THUNDERSTORMS MAY SHIFT TO THE INTERIOR AND LAKE OKEECHOBEE AREAS,
WITH LESSER COVERAGE POSSIBLE NEAR THE ATLANTIC AND GULF COASTS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

MOLLEDA

In the hours before

Special weather statement, Jun 29, 12:58 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
158 PM EDT SUN JUN 29 2014

FLZ068-168-291830-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
158 PM EDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COASTAL PALM BEACH
COUNTY AND CENTRAL METRO PALM BEACH COUNTY...

* UNTIL 230 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER GUN CLUB ESTATES...OR NEAR WEST PALM
  BEACH...MOVING SOUTH AT 25 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  WEST PALM BEACH...BOYNTON BEACH...DELRAY BEACH...LAKE WORTH...
  RIVIERA BEACH...PALM BEACH...OCEAN RIDGE...GREENACRES...PALM
  SPRINGS...LANTANA...ATLANTIS...HAVERHILL...CLOUD LAKE...VILLAGE OF
  GOLF...GUN CLUB ESTATES...ROYAL PALM ESTATES...DOWNTOWN WEST PALM
  BEACH...PALM BEACH INTERNATIONAL AIRPORT...LAKE BELVEDERE ESTATES
  AND DUNES ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2663 8004 2670 8005 2659 8005 2662 8004
      2659 8004 2658 8005 2655 8004 2646 8006
      2646 8019 2678 8013 2678 8004 2671 8005
      2677 8004 2669 8003
TIME...MOT...LOC 1758Z 008DEG 22KT 2667 8010

10

The radar

The Miami radar (KAMX), 122 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
June 29, 12:59 PM EST
Where
Palm Beach County, (Pbi)palm Beach Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
26.680, -80.150

The ASOS at Palm Beach International Airport recorded a thunderstorm wind gust of 50 knots, or 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524204.